Try it
Psychiatry · Psychopharmacology: rabbit syndrome
Sample itemAfter several years of haloperidol, a man develops fast, rhythmic, vertical movements of the lips resembling a rabbit chewing. The tongue is not involved, and the movements stop in sleep. Which statement is correct?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. It is a late parkinsonian variant that improves with anticholinergics
Rabbit syndrome is a rhythmic tremor of the perioral muscles that appears late during antipsychotic treatment and is considered a variant of drug-induced parkinsonism. Unlike tardive dyskinesia, it usually improves with anticholinergic drugs or with reduced antipsychotic dose.
Option by option
A. It is akathisia responding to propranolol
Akathisia is subjective restlessness of the legs and not a perioral tremor.
B. It is a late parkinsonian variant that improves with anticholinergics (correct)
Correct. Parkinsonian variant that improves with anticholinergics.
C. It is tardive dyskinesia that worsens with anticholinergics
Tardive dyskinesia has choreoathetoid tongue and orofacial movements and is not improved by anticholinergics.
D. It is acute dystonia needing a benzodiazepine alone
Acute dystonia occurs early after starting an antipsychotic with sustained muscle spasms, not rhythmic perioral tremor.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…